Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 169, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 17, 2009, 5:49 AM EDT for Greene County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2009, 5:49 AM EDT (09:49 UTC)
- Expired
- Jun 17, 2009, 6:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:20 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 17, 3:20 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 AM EDT WED JUN 17 2009 .SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP BLEND DURING THE SHORT TERM. .LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION. TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE. THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY. WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS EACH DAY. && .POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 92 71 95 71 95 / 50 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 86 67 93 70 93 / 60 30 20 10 10 OAK RIDGE, TN 86 67 92 70 93 / 60 30 20 10 10 TRI CITIES AIRPORT, TN 83 64 88 64 90 / 70 40 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && 99/24
Hazardous weather outlook, Jun 17, 3:37 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 337 AM EDT WED JUN 17 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
In the hours before
Special weather statement, Jun 17, 4:00 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 400 AM EDT WED JUN 17 2009 VAZ001-002-005-170915- LEE-SCOTT-WISE- 400 AM EDT WED JUN 17 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF NORTON...LEE... SCOTT AND WISE COUNTIES... AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF VIPER TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...MOVING EAST AT 35 MPH. THESE STORMS WILL BE NEAR... JONESVILLE BY 435 AM EDT. PENNINGTON GAP BY 440 AM EDT. BIG STONE GAP BY 500 AM EDT. WISE BY 510 AM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:17 PM EDT | Tornado Warning | MRX | Johnson | 43 min |
| Jun 17, 4:37 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 53 min |
| Jun 17, 5:01 AM EDT | Tornado Warning | MRX | Claiborne, Grainger, Hancock | 44 min |
| Jun 17, 5:21 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 54 min |
| Jun 17, 6:21 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 24 min |
| Jun 17, 6:33 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 42 min |
| Jun 17, 6:38 AM EDT | Areal Flood Advisory | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more | 3 hr |
| Jun 17, 7:13 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 47 min |
| Jun 17, 7:15 AM EDT | Severe Thunderstorm Warning | MRX | Cocke | 18 min |
| Jun 17, 7:45 AM EDT | Flash Flood Warning | MRX | Greene | 82 min |
| Jun 17, 10:01 AM EDT | Flash Flood Watch | MRX | Anderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more | 13 hr |
| Jun 17, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 65 min |
| Jun 17, 2:05 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 55 min |
| Jun 17, 2:06 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 54 min |
| Jun 17, 2:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Sevier | 63 min |
| Jun 17, 2:26 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi | 64 min |
| Jun 17, 2:30 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 44 min |
| Jun 17, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 63 min |
| Jun 17, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 51 min |
| Jun 17, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 58 min |
| Jun 17, 3:28 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 62 min |
| Jun 17, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 29 min |
| Jun 17, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 32 min |
| Jun 17, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 66 min |
| Jun 17, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 56 min |
| Jun 17, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 52 min |
| Jun 17, 4:53 PM EDT | Areal Flood Advisory | MRX | Campbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more | 3 hr |
| Jun 17, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 56 min |
| Jun 17, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 64 min |
| Jun 17, 5:29 PM EDT | Flash Flood Warning | MRX | Campbell, Claiborne, Union | 3 hr |
| Jun 17, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 66 min |
| Jun 17, 6:34 PM EDT | Flash Flood Warning | MRX | Grainger, Hamblen, Jefferson, Union | 3 hr |
| Jun 17, 6:37 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 53 min |
| Jun 17, 6:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
| Jun 17, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 50 min |
| Jun 17, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 63 min |
| Jun 17, 7:21 PM EDT | Tornado Warning | MRX | Campbell, Scott | 39 min |
| Jun 17, 7:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon | 61 min |
| Jun 17, 7:32 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 58 min |
| Jun 17, 7:33 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 57 min |
| Jun 17, 7:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 61 min |
| Jun 16, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 34 min |
| Jun 17, 12:14 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 2 hr |
| Jun 17, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 62 min |
| Jun 17, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 61 min |
| Jun 17, 6:04 PM EDT | Areal Flood Advisory | MRX | Russell, Washington, Wise, City of Bristol, City of Norton | 3 hr |
| Jun 17, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, Wise, City of Norton | 29 min |
| Jun 17, 6:49 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington, City of Bristol | 41 min |
| Jun 17, 7:30 PM EDT | Flash Flood Warning | MRX | Russell, Washington, City of Bristol | 3 hr |
| Jun 17, 7:46 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.